Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS La Crosse, WI

May 19, 2022Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 6:08 PM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 6:08 PM CDT (23:08 UTC)
Expired
May 19, 2022, 6:45 PM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dodge County, MN, Olmsted County, MN

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:22 PM CDTHAIL 0.5Mantorville, MN
May 19, 6:34 PM CDTHAIL 0.255 S Claremont, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:11 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS53 KARX 192308
SVRARX
MNC039-109-192345-
/O.NEW.KARX.SV.W.0049.220519T2308Z-220519T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
608 PM CDT Thu May 19 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Olmsted County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 645 PM CDT.

* At 608 PM CDT, a severe thunderstorm was located near Dodge Center,
  moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mantorville and Kasson around 615 PM CDT.
  Byron around 620 PM CDT.
  Pine Island around 625 PM CDT.
  Oronoco around 630 PM CDT.

Other locations impacted by this severe thunderstorm include Ringe,
Potsdam, Danesville, Eden, Highway 57 And 570th Street, County Roads
6 And 15 and Salem Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 9304 4420 9270 4419 9257 4420 9233
      4407 9232 4385 9293 4399 9305
TIME...MOT...LOC 2308Z 240DEG 57KT 4399 9289 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dahl
2 follow-up statements
602 
WWUS53 KARX 192316
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
616 PM CDT Thu May 19 2022

MNC039-109-192345-
/O.CON.KARX.SV.W.0049.000000T0000Z-220519T2345Z/
Olmsted MN-Dodge MN-
616 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN OLMSTED AND DODGE COUNTIES...

At 615 PM CDT, a severe thunderstorm was located over Dodge Center,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Emergency management reported pea sized hail near Dodge 
         Center at 610 PM.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Byron around 625 PM CDT.
  Pine Island around 630 PM CDT.
  Oronoco around 635 PM CDT.

Other locations impacted by this severe thunderstorm include Ringe,
Potsdam, Danesville, Eden, Highway 57 And 570th Street, County Roads
6 And 15 and Salem Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 9304 4420 9270 4419 9257 4420 9233
      4407 9232 4385 9293 4399 9305
TIME...MOT...LOC 2315Z 239DEG 49KT 4402 9282 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dahl
968 
WWUS53 KARX 192338
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
638 PM CDT Thu May 19 2022

MNC039-109-192348-
/O.EXP.KARX.SV.W.0049.000000T0000Z-220519T2345Z/
Olmsted MN-Dodge MN-
638 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OLMSTED AND DODGE
COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.

LAT...LON 4403 9304 4420 9270 4419 9257 4420 9233
      4407 9232 4385 9293 4399 9305
TIME...MOT...LOC 2338Z 240DEG 57KT 4419 9242 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:55 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 19, 2:55 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CDT Thu May 19 2022

.DISCUSSION...(This evening through Thursday)
Issued at 254 PM CDT Thu May 19 2022

Key Messages:

 - Severe weather expected this afternoon and evening

 - Frost/Freeze Headlines Maybe Needed Sunday Night

Late This Afternoon and Evening...

Continuing to monitor the northward progression of a warm front
which extends from Albert Lea, MN to Platteville, WI. Temperatures
south of this warm front range from the mid-80s to lower 90s. Dew
points have dropped into the 50s in the wake of this mornings
convection. Further to the southwest, the dew points range from
the mid-60s to lower 70s. There is still some questions how much
moisture recovery there will be in the warm sector. The latest
HRRR has a good handle on the current dew points and it shows that
the dew points will recover into the lower 60s. Until that
moisture gets back into the area, there may be a lull in
convection in this area. Soundings show an inverted V in this
area, so there will be a threat of damaging winds and large hail
once the convection returns to this area between 5 PM and 7 PM.

Meanwhile, along the warm front, VWP is showing backing winds at
KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR
indicate helicities increasing into the 300 to 400. The 0-1 km
computed CAPES will likely climb into the 800 to 1200 J/kg range.
The highest values look to be from the Iowa/Minnesota boarder
north into southeast Minnesota and maybe the counties bordering
the Mississippi in Wisconsin. This tornado threat looks to be from
4 PM to 7 PM.

As the cold front approaches and the moves into the narrow ribbon
of return moisture, there will a line of storms developing along
the cold front. These storms will be capable of producing large
hail and damaging winds. There is still some uncertainty on how
far south the storms will develop into the warm sector.

Sunday through Thursday...

Precipitation chances continue into Sunday morning as an upper level
trough moves over the area. As the trough lifts out of the area,
precipitation could linger over our northern counties into early
Sunday afternoon. High temperatures will remain in the upper 50s/low
60s during the day, and with clouds moving out overnight, low
temperatures could drop down to the low/mid 30s for some.
Frost/freeze headlines may be needed Monday morning.

Although the end of the weekend into Monday appears to be dry,
increasing chances for precipitation returns through the week. While
ensemble solutions show increasing agreement on upper level
troughing moving across the area midweek, there are differences in
the progression of the trough. With this disagreement, differences
in the timing and coverage of precipitation across the area remains.
Temperatures will return to the low/mid 60s for the start of the
week. However, EPS solutions suggest an upward trend in
temperatures into the weekend, with ensemble means above model
climatology.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1233 PM CDT Thu May 19 2022

A band of showers and scattered thunderstorms will move through
the TAF sites through 19.20z. Additional showers and storms will
develop after 19.22z and continue through 20.05z. A few of these
storms could become severe early this afternoon and then a more
widespread threat from 19.21z through 20.05z. The initial threat
will be large hail and then there will be a threat for large hail,
damaging winds, and isolated tornadoes late this afternoon and
evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/EMS
AVIATION...Boyne
Hazardous weather outlook, May 19, 4:23 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 PM CDT Thu May 19 2022

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
201200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-
423 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and western into north central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are expected going into the evening. Large
hail is the main threat but some storms could produce damaging
wind and possibly a tornado.

Additional storms are possible later this evening too that would
pose a strong wind threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed yet today. Hail reports are
always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ042>044-053>055-061-201200-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
423 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. While a bulk of
the severe weather is expected west and north of the area, a few
stronger storms could produce hail or gusty winds if they develop.

Overnight additional storms are possible which could bring gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but if a stronger storm
develops in your area, please pass along any reports.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, May 19, 2:13 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
213 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             4 S ROCHESTER           43.95N 92.47W
05/19/2022  U1.00 INCH       OLMSTED            MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 19, 2:14 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 SW ROCHESTER          44.01N 92.50W
05/19/2022  E1.00 INCH       OLMSTED            MN   PUBLIC

&&
Local storm report, May 19, 4:19 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             5 NNW GENOA             44.19N 92.65W
05/19/2022  E0.88 INCH       OLMSTED            MN   PUBLIC

&&

JAR
Local storm report, May 19, 5:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             6 NNW GENOA             44.19N 92.66W
05/19/2022  U1.00 INCH       OLMSTED            MN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

JAR
Special weather statement, May 19, 5:47 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
547 PM CDT Thu May 19 2022

MNZ079-086>088-094-095-WIZ017-029-032>034-200100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall,
and Black River Falls
547 PM CDT Thu May 19 2022

...Scattered Storms...Some Strong, Potentially Severe...

Storms will march east northeast across the area early this
evening. The stronger storms will produce 1/2 inch hail with the
potential for gusty winds. A few could become severe with hail up
to 1 inch.

When storms near your location, take shelter indoors. Be alert for
possible warnings through the evening.

Rieck
Local storm report, May 19, 6:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 NE BYRON              44.07N 92.61W
05/19/2022  M0.70 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:08 AM CDTRiver Flood WatchARXWabasha49 hr
May 19, 12:01 PM CDTSevere Thunderstorm Warning Considerable damage threatARXMower44 min
May 19, 12:32 PM CDTSpecial Weather StatementARXDodge, Fillmore, Houston, Mower, Olmsted, Winona88 min
May 19, 12:41 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore, Mower24 min
May 19, 1:19 PM CDTSevere Thunderstorm Warning Considerable damage threatARXDodge, Olmsted, Wabasha, Winona41 min
May 19, 1:40 PM CDTSevere Thunderstorm Warning Considerable damage threatARXFillmore, Olmsted, Winona34 min
May 19, 4:08 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.